Pancreatitis risk with DPP4 inhibitors

Acute pancreatitis is now listed as a possible adverse effect of all dipeptidyl peptidase 4 (DPP4) inhibitors ('gliptins').

The mechanism by which DPP4 inhibitors might increase the risk of pancreatitis is unknown | SCIENCE PHOTO LIBRARY
The mechanism by which DPP4 inhibitors might increase the risk of pancreatitis is unknown | SCIENCE PHOTO LIBRARY

Drugs of this class, which are used in the treatment of type II diabetes, include Galvus (vildagliptin), Januvia (sitagliptin), Onglyza (saxagliptin), Trajenta (linagliptin), and the combination tablets Eucreas (metformin + vildagliptin), Janumet (metformin + sitagliptin) and Jentadueto (metformin + linagliptin).

When to suspect pancreatitis

Characteristic symptoms of acute pancreatitis include persistent, severe abdominal pain, sometimes radiating to the back. The MHRA advises that all patients taking a DPP4 inhibitor should be informed of these symptoms and encouraged to report any occurrence. Treatment should be discontinued if pancreatitis is suspected. 

Follow MIMS on Twitter

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Drug shortages - live tracker

Drug shortages - live tracker

Added: Diamox SR, flumetasone/clioquinol and Fortipine...

Melatonin 'should not be prescribed on NHS for jet lag'

Melatonin 'should not be prescribed on NHS for jet lag'

It is 'inappropriate' to make melatonin available on...

New MIMS section offers external resources to benefit your practice

New MIMS section offers external resources to benefit your practice

MIMS Hosted is a new section of the MIMS website providing...

Asthma and COPD Preparations and Compatible Devices

Asthma and COPD Preparations and Compatible Devices

Available presentations of bronchodilators and anti-inflammatories.